Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 69, NWS Norman, OK

September 21, 20184 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at Sep 21, 2018, 8:43 PM CDT for 4 counties in Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2018, 8:43 PM CDT (01:43 UTC)
Expired
Sep 22, 2018, 12:45 AM CDT
In force
4 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Atoka County, OK, Bryan County, OK, Johnston County, OK, Marshall County, OK

The radar

The Norman radar (KTLX), 166 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WGUS54 KOUN 220143
FFWOUN
OKC005-013-069-095-220545-
/O.NEW.KOUN.FF.W.0069.180922T0143Z-180922T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
843 PM CDT FRI SEP 21 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Southeastern Johnston County in southeastern Oklahoma...
  Bryan County in southeastern Oklahoma...
  Southeastern Marshall County in southeastern Oklahoma...
  Atoka County in southeastern Oklahoma...

* Until 1245 AM CDT.
  
* At 842 PM CDT, Doppler radar indicated heavy rain across the warned
  area. Up to three inches of rain have already fallen. Flash
  flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Durant, Colbert, Caddo, Bokchito, Achille, Stringtown, Bennington,
  Silo, Tushka, Caney, Kenefic, Kemp, Mead, Armstrong, Hendrix,
  Cartwright, Utica, Wardville, Albany and Blue.

Additional rainfall amounts of two to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3451 9578 3416 9578 3416 9598 3394 9594
      3385 9576 3384 9614 3369 9635 3384 9662
      3390 9659 3385 9685 3420 9643 3436 9605
      3468 9605 3468 9589 3459 9588 3459 9567
      3451 9567

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 3:33 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Sep 21, 3:33 PM CDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Norman OK
333 PM CDT Fri Sep 21 2018

.DISCUSSION...
An upper-level wave, moving slowly east across Oklahoma/north
Texas, in interacting with an extremely moist atmosphere over the
southern Plains. This is resulting in widespread heavy rain and
flooding. As the wave moves gradually away this evening, rainfall
rates should diminish, but with the surface front still nearby,
and the wave also still nearby, widespread rain should continue
except in our northern and western counties. Weak instability will
support a few thunderstorms over south-central and southeast
Oklahoma this afternoon and evening.

The system will move slowly away, resulting in a gradual decrease
in rain chances, mainly from west to east, into Sunday.

Another system should arrive early next week, bringing another
chance for showers and thunderstorms through much of the rest of
the week.

We did not make any changes to the Flood Watch. The western part
of the watch is scheduled to expire early this evening, and this
still appears to be reasonable. The remainder of the watch runs
through midday tomorrow, after which rainfall rates probably will
no longer support significant (additional) flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  58  70  60  75 /  90  30  20  20
Hobart OK         56  72  59  76 /  60  20  20  20
Wichita Falls TX  61  68  63  76 /  90  70  40  40
Gage OK           49  73  52  80 /  10   0   0   0
Ponca City OK     54  75  57  79 /  40   0   0  10
Durant OK         66  69  63  79 / 100  90  50  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday afternoon for OKZ018>020-023>032-
     037>048-050>052.

     Flood Watch until 7 PM CDT this evening for OKZ014>017-021-022-
     033>036.

TX...Flood Watch through Saturday afternoon for TXZ084>090.

     Flood Watch until 7 PM CDT this evening for TXZ083.

&&

14/23
Hazardous weather outlook, Sep 21, 7:46 PM CDT, 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
746 PM CDT Fri Sep 21 2018

OKZ004>048-050>052-TXZ083>090-230100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
746 PM CDT Fri Sep 21 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Rest of Tonight...

.Heavy Rainfall and Flooding...
Rain, heavy at times, will continue through early Saturday across
portions of the area. This rain will exacerbate already flooded
areas and could lead to additional flooding and/or flash flooding,
especially in portions of south central and southeast Oklahoma.

.Thunderstorms...
A few thunderstorms are possible this evening in parts of
southeast Oklahoma. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Heavy Rainfall and Flooding...
Heavy rain chances will continue through Saturday across parts of
southern Oklahoma and north Texas. This could cause flooding,
especially of low-lying and poorly drained areas.

.Thunderstorms...
A few thunderstorms are possible Saturday, mainly across southern
Oklahoma and north Texas. Low chances of storms will return
Monday and continue through next week. Severe storms are not
expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Sep 21, 4:20 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
420 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      ROFF                    34.63N 96.84W
09/21/2018                   PONTOTOC           OK   BROADCAST MEDIA

            ROAD PARTIALLY WASHED OUT/AWAY BY FLOOD WATERS.

&&

RBARNES
Local storm report, Sep 21, 4:36 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
436 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     FLASH FLOOD      2 SSE FITTSTOWN         34.59N 96.62W
09/21/2018                   PONTOTOC           OK   EMERGENCY MNGR

            COUNTY ROAD 1670 WASHED OUT WEST OF THE COUNTY ROAD 3590
            INTERSECTION

&&

AZ
Local storm report, Sep 21, 5:10 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
510 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     FLASH FLOOD      RATLIFF CITY            34.45N 97.51W
09/21/2018                   CARTER             OK   EMERGENCY MNGR

            WINGATE ROAD, DELTA ROAD, INWOOD ROAD, SAMEDAN ROAD,
            LONGVIEW ROAD, CARGO ROAD, AND MOBIL ROADS IN OR NEAR
            RATLIFF CITY ARE CLOSED DUE TO FLASH FLOODING.

&&

AZ
Local storm report, Sep 21, 5:12 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
512 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     FLASH FLOOD      HEALDTON                34.23N 97.49W
09/21/2018                   CARTER             OK   EMERGENCY MNGR

            OIL CITY ROAD AND RADAR ROAD NEAR HEALDTON ARE CLOSED DUE
            TO FLASH FLOODING.

&&

AZ
Local storm report, Sep 21, 5:59 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
559 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HEAVY RAIN       6 S STONEWALL           34.57N 96.53W
09/21/2018  M15.50 INCH      PONTOTOC           OK   EMERGENCY MNGR

&&

EM
Local storm report, Sep 21, 6:00 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
600 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     FLASH FLOOD      7 SE STONEWALL          34.58N 96.44W
09/21/2018                   COAL               OK   EMERGENCY MNGR

            WATER RESCUE COMPLETED.

&&

EM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:59 PM CDTAreal Flood AdvisoryOUNAtoka, Bryan3 hr
Sep 21, 8:11 PM CDTAreal Flood WarningOUNCarter, Garvin, Johnston, Murray, Pontotoc12 hr
Sep 21, 8:14 PM CDTAreal Flood WarningOUNAtoka, Coal, Hughes, Pontotoc13 hr
Sep 21, 8:22 PM CDTAreal Flood WarningOUNAtoka, Coal, Johnston, Pontotoc17 hr
Sep 21, 10:33 PM CDTAreal Flood WarningOUNCarter, Johnston, Love, Marshall, Murray12 hr
Sep 22, 12:44 AM CDTAreal Flood WarningOUNAtoka, Bryan9 hr
Sep 22, 11:47 AM CDTRiver Flood WarningOUNJefferson14 hr
Sep 22, 6:19 PM CDTAreal Flood AdvisoryOUNBryan4 hr

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.